Alert archive / Florida / Red Flag Warnings in 2012

Red Flag Warning 43, NWS Tallahassee, FL

October 19, 20125 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Oct 19, 2012, 3:20 AM CDT for 5 counties in Florida. It took effect at Oct 19, 2012, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2012, 3:20 AM CDT (08:20 UTC)
In effect from
Oct 19, 2012, 10:00 AM CDT
Expired
Oct 19, 2012, 8:00 PM CDT
In force
10 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 22 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WWUS82 KTAE 190820
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 AM EDT FRI OCT 19 2012

...A RED FLAG WARNING IS NOW IN EFFECT FROM LATE THIS MORNING TO
EARLY THIS EVENING FOR SOME PORTIONS OF THE FLORIDA PANHANDLE WEST
OF THE APALACHICOLA RIVER...

.A COMBINATION OF QUICKLY DRYING FUELS BEHIND A COLD FRONT...AN
UNSTABLE LOWER ATMOSPHERE AS INDICATED BY HIGH FORECAST DISPERSION
VALUES...AND LONG DURATIONS OF LOW RELATIVE HUMIDITY WILL LEAD TO
RED FLAG CONDITIONS ACROSS PORTIONS OF THE FLORIDA PANHANDLE.
AREAS IMPACTED ARE MAINLY TO THE WEST OF THE APALACHICOLA RIVER.
MANY OF THESE LOCATIONS ARE LIKELY TO SEE RELATIVE HUMIDITY FALL
BELOW 35 PERCENT FOR 9 TO 10 HOURS TODAY.

FLZ007>010-012-013-108-112-200100-
/O.NEW.KTAE.FW.W.0043.121019T1500Z-121020T0100Z/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-INLAND BAY-CALHOUN-
SOUTH WALTON-COASTAL BAY-
320 AM CDT FRI OCT 19 2012

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA: BAY...CALHOUN...HOLMES...WALTON...AND WASHINGTON
  COUNTIES IN THE FLORIDA PANHANDLE.

* HUMIDITY...MINIMUM VALUES 17 TO 22 PERCENT. A DURATION OF 9 TO
  10 HOURS OF HUMIDITY BELOW 35 PERCENT.

* DISPERSIONS...80 TO 110.

* ERC...RANGING FROM 20 TO 34.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

08-LAMERS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 19, 3:00 AM CDT, 20 minutes earlier.

Area forecast discussion, Oct 19, 3:00 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT Fri Oct 19 2012

.REST OF OVERNIGHT...
A broken band of showers and isold embedded mainly marine tstms
continued to move across the ern most portions of the forecast area
ahead of a cold front. At 330 AM EDT, this front as located from
Cntrl SC thru S/Cntrl GA, FL Big Bend and into the Gulf of Mex.
Satellite shows warming tops over local area. This combined with a
lack of dynamic forcing combined with poor gulf inflow and
progressively drier air, has minimized the threat of any tstms,
especially over land.

Main concern for rest of period is fog potential. Fog will continue
to develop behind the main area of rainfall but also ahead of the
cold front where dry air aloft has advected in faster than the low
level moisture has exited. Previously added some fog and increased
POPs to GRIDS se third of CWA 06z-12z.

.NEAR TERM [Today]...
The large scale amplified longwave pattern is highlighted by ridging
over Inter-Mountain West and over extreme Wrn Atlc. In between a
large upper trough dominates the Cntrl/Ern half of Conus with low
center moving slowly Ewd across the upper Wrn Great Lakes and trough
axis close to Nrn Gulf Coast. Various impulses continue to rotate
thru base of trough and one will drop into SE region serving to
deepen trough. At the surface, the cold front will be slow
to exit as upper flow briefly aligned with the front. Therefore,
there could be a few lingering showers or sprinkles along with fog
across SE most sections this morning. This reflected in local
WRF/CAM/local confidence tool. Otherwise, in wake of front, high
pressure builds ewd from Cntrl Gulf of Mex. This will yield a
noticeably cooler and drier airmass that will overspread the local
area from NW-SE. This reflected in regional obs which show temps/dew
points around 70/upper 60s just ahead of the front. Conversely,
temps/dew points over S/Cntrl GA in the mid 50s/upper 40s. The rapid
drying out of the airmass will lead to fire weather concerns and
local confidence tool shows very high chances of RH  below 35% today
everywhere and over the Big Bend and adjacent GA on Saturday. Expect
high temperatures to reach the upper 70s to around 80 with the
eastern Big Bend a few degrees higher along and ahead of the front.

&&

.SHORT TERM [Tonight Through Sunday]...
During the weekend, the upper trough/low with lift newd and reach
QUE on Sun. This allows upstream ridge to build Ewd with rising
heights and strengthening pressure overspreading Gulf region.
The really cooler air and true fall like weather will not arrive to
our area until this eve as above significant shortwave rounds base
of upper trough and translates thru the SE region bringing a shot of
reinforcing cold air into our area. At surface, ridge becomes
anchored over local region on Sat then shifts slightly ewd on Sun.
Sat and Sun mornings will be crisp with temperatures dropping into
the "frosty" 40s across the entire forecast area (away from the
immediate coast). Expect highs upper 70s to low 80s on Sat
increasing to the low 80s on Sun as high nudges ewd. Low humidities
and clear skies will prevail albeit modified a tad on Sun.

&&

.LONG TERM [Sunday Night through next Friday]...
A rather benign weather pattern looks to take hold through the
majority of the extended forecast period. As a high-amplitude upper
level trough deamplifies and moves east over the Atlantic by late
Sunday, it should be replaced by weak ridging through much of the
upcoming work week. The ridge axis looks to be approximately near or
just west of the Appalachian Mountains, with 500mb heights within
0.5 standard deviations of normal values for our area. Meanwhile, a
surface ridge of high pressure will become anchored along the east
coast of the United States - extending down into our area. The
combination of these factors, and the arrival of a dry air mass
initially in the short term, should lead to mostly sunny and dry
weather with temperatures around normal values. Late in the period
(Thursday-Friday) as the low-level ridge axis shifts off the
Atlantic coast, increasing easterly flow could lead to some shower
activity, but confidence is not high enough to include mentionable
PoPs at this point.

&&

.AVIATION [through 06z Saturday]...
A broken band of low stratus associated with a cold front is
currently moving from west to east across the area - being slowly
replaced by dry air and clear skies (VFR). Stratus has already
generally cleared DHN, ECP, and ABY, so the outlook for those three
terminals is VFR. For TLH and VLD, IFR ceilings will be possible,
occasionally LIFR at times through about 09-10z before improvement
to VFR as cloud deck moves east. Only other concern is potential for
some LLWS prior to sunrise especially at DHN and ABY behind the
front. It was not included on 06z TAFs, but conditions are close to
LLWS thresholds around 700-800ft AGL. Wind profiles will be
monitored closely this morning.

&&

.MARINE...
Winds will become offshore today in the wake of a frontal passage.
Will likely see a brief period of winds around 15 knots. However, no
headlines are anticipated at this time, since the incoming high
pressure is not very strong. Winds should diminish Saturday through
Sunday as high pressure builds over the coastal waters. Easterly
flow will begin to increase early next week as high pressure builds
back north of the area.

&&

.FIRE WEATHER...
With the arrival of a drier air mass, fuels should dry a fair amount
today and we will see borderline red flag conditions in some areas.
The combination of high dispersions, moderately dry fuels, and low
RH warrants a Red Flag Warning for portions of the FL Panhandle to
the west of the Apalachicola River - excluding Jackson (ERC 19) and
Gulf (lower dispersion) Counties. Borderline conditions also exist
in southeast Alabama. While there will be a long duration of RH
below 30%, we are only expecting 20-foot winds to briefly approach
10 mph for an hour or two. Therefore, the duration of red flag
conditions (needs to be 4 hours) is not forecast to be sufficient to
warrant a warning at this time. Additional drying of fuels should
occur this weekend. RH could be low enough Saturday to allow a few
areas to hit red flag criteria again, but RH should begin recovering
on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  47  80  47  82 /  10   0   0   0   0
Panama City   80  58  78  56  80 /  10  10   0   0   0
Dothan        79  46  77  48  81 /  10  10   0   0   0
Albany        80  46  77  47  80 /  10   0   0   0   0
Valdosta      81  48  77  48  79 /  20  10   0   0   0
Cross City    84  51  79  47  81 /  30  10   0   0   0
Apalachicola  79  59  78  56  80 /  10  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

SHORT TERM/NEAR TERM...BLOCK
AVIATION/FIRE WX/LONG TERM...LAMERS
MARINE/DISCUSSION...BLOCK
Hazardous weather outlook, Oct 18, 8:55 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 PM EDT THU OCT 18 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-191100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
955 PM EDT THU OCT 18 2012 /855 PM CDT THU OCT 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. PATCHY
FOG IS EXPECTED TO DEVELOP ACROSS THE AREA TONIGHT WITH
VISIBILITIES OCCASIONALLY REDUCED TO BELOW 1 MILE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A COLD FRONT IS EXPECTED TO BRING A SHOT OF MUCH COOLER AND DRIER
AIR TO THE REGION OVER THE WEEKEND BEFORE TEMPS MODERATE DURING
THE FIRST HALF OF NEXT WEEK. THE COOL AIR WILL BE MOST NOTICEABLE
AT NIGHT WITH LOW TEMPS POSSIBLY REACHING THE LOWER TO MIDDLE 40S
AWAY FROM THE COAST...BUT PLENTY OF SUNSHINE EACH DAY WILL ALLOW
HIGHS TO RECOVER BACK INTO THE UPPER 70S TO THE LOWER 80S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

Nearby

Red Flag Warnings in Florida, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.